Alert archive / Idaho / Red Flag Warnings in 2011

Red Flag Warning 12, NWS Pocatello, ID

October 4, 20117 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Oct 4, 2011, 3:54 AM MDT for 7 counties in Idaho. It took effect at Oct 4, 2011, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2011, 3:54 AM MDT (09:54 UTC)
In effect from
Oct 4, 2011, 12:00 PM MDT
Expired
Oct 4, 2011, 7:37 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2011-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2011-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
3046 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WWUS85 KPIH 040954
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
354 AM MDT TUE OCT 4 2011

...RED FLAG WARNING FOR LIGHTNING IN SOUTHEAST IDAHO ZONE 413 FROM
NOON TODAY UNTIL 9 PM MDT THIS EVNEING...

IDZ413-042200-
/O.NEW.KPIH.FW.W.0012.111004T1800Z-111005T0300Z/
CARIBOU RANGE/CARIBOU NF-
354 AM MDT TUE OCT 4 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONE
413...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 413 CARIBOU RANGE/CARIBOU 
  NF.

* TIMING: NOON TODAY UNTIL 9 PM MDT.

* THUNDERSTORMS: WIDELY SCATTERED THUNDERSTORMS

* OUTFLOW WINDS: VARIABLE WIND GUSTS TO 40 MPH.

* PRECIPITATION: THUNDERSTORMS MAY PRODUCE LOCAL .10 TO .20 INCH
  RAIN.

* IMPACTS: NEW FIRE STARTS OR HOLD OVERS MAY BE POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
006 
WWUS85 KPIH 041956
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MDT TUE OCT 4 2011

...RED FLAG WARNING FOR LIGHTNING IN SOUTHEAST IDAHO ZONE
413 UNTIL 9 PM MDT THIS EVNEING...

IDZ413-050300-
/O.CON.KPIH.FW.W.0012.000000T0000Z-111005T0300Z/
CARIBOU RANGE/CARIBOU NF-
156 PM MDT TUE OCT 4 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONE 413...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 413 CARIBOU RANGE/CARIBOU 
  NF.

* TIMING: THROUGH 900 PM MDT.

* THUNDERSTORMS: THUNDERSTORMS ON THE INCREASE FROM THE SOUTH LATE
  THIS AFTERNOON AND EVENING.

* OUTFLOW WINDS: VARIABLE WIND GUSTS TO 40 MPH.

* PRECIPITATION: THUNDERSTORMS MAY PRODUCE LOCAL .10 TO .20 
  INCH RAIN. 

* IMPACTS: NEW FIRE STARTS OR HOLD OVERS MAY BE POSSIBLE.

&&

$$

HTTP://WEATHER.GOV/POCATELLO
866 
WWUS85 KPIH 050137
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
737 PM MDT TUE OCT 4 2011

...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
FIRE ZONE 413 IS CANCELLED...


IDZ413-050245-
/O.CAN.KPIH.FW.W.0012.000000T0000Z-111005T0300Z/
CARIBOU RANGE/CARIBOU NF-
737 PM MDT TUE OCT 4 2011

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE ZONE 413...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. EXPECT ANY THUNDERSTORM COVERAGE TO BE ISOLATED THE
REST OF THIS EVENING.   



$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Oct 3, 9:42 PM MDT, 6 hours 12 minutes earlier.

Area forecast discussion, Oct 3, 9:42 PM MDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
942 PM MDT MON OCT 3 2011

.UPDATE...EVENING CONVECTION CONTINUES IN WARM SOUTHERLY FLOW WITH
ISOLATED THUNDERSTORMS. DUE TO RAPID MOVING NATURE OF
STORMS...EXPECT TO CONTINUE TO SEE HIGHER WIND GUSTS NEAR CELLS
OVERNIGHT. EXPECT LIGHTNING TO DIMINISH AFTER MIDNIGHT BUT SHOWERS
WILL CONTINUE ON. DUE TO STRONG MIXING OF THE WINDS AND CLOUD
COVER HAVE INCREASE OUR OVERNIGHT MINIMUM TEMPERATURES ACROSS THE
AREA BY SOME 3 TO 6 DEGREES.

PRESTON

&&

.PREV DISCUSSION... /ISSUED 255 PM MDT MON OCT 3 2011/

DISCUSSION...WV IMAGERY SHOWS DEEP AMPLIFIED LOW OFF PACIFIC
COAST. SOUTHERLY FLOW ACROSS THE GREAT BASIN IS HELPING TO KEEP
TEMPS ELEVATED ABOVE NORMAL WITH POCKETS OF CONVECTION. SHOWERS
HAVE ALREADY FORMED OVER THE EASTERN HIGHLANDS PER RADAR MOSAIC.
VIS/IR IMAGERY SHOWS CONVECTIVE CLOUD SHIELD STARTED OVER CENTRAL
MTNS. WILL KEEP SHOWERS WITH ISOLATED THUNDERSTORMS GOING IN FCST
THROUGH THE EVENING. INSTABILITY DECREASES AFTER MIDNIGHT SO LEFT
THUNDER OUT OF GRIDS. MODELS EJECT SHORTWAVE CURRENTLY IN BASE OF
TROUGH NORTHEAST THROUGH THE GREAT BASIN ON TUESDAY. SFC LOW
EJECTS ACROSS THE REGION WITH COLD FRONTAL PASSAGE EARLY ON
TUESDAY. WINDS WILL REMAIN BREEZY TO WINDY ESPECIALLY AT HIGHER
ELEVATIONS AHEAD OF THE FRONT. PRECIP BECOMES MORE WIDESPREAD
AFTER PASSAGE OF THE FRONT ALSO HELPING TO KEEP TEMPERATURES WELL
BELOW RECENT HIGHS. ANOTHER SHORTWAVE EJECTS ACROSS THE REGION
TUESDAY NIGHT...KEEPING PRECIP GOING MOST AREAS. SNOW LEVELS BEGIN
TO DROP LATE TUESDAY INTO TUESDAY NIGHT...AND HAVE KEPT THE
INTRODUCTION OF SNOW AT HIGHER ELEVATIONS MAINLY ABOVE 9000 FT.

BY MIDDAY WEDNESDAY...CENTER OF UPPER LOW HAS DROPPED TO OREGON
COAST WITH LARGE SURFACE LOW SPREAD ACROSS IDAHO. DEEP PACIFIC
MOISTURE SPREADS INLAND AND HAVE CONTINUED TREND OF PUSHING POPS
HIGHER. SNOW LEVELS DROP TO ABOUT 8000 FT DURING THE DAY
WEDNESDAY AND THEN TO BETWEEN 6500 AND 7500 FEET WEDNESDAY NIGHT
AS CENTER OF UPPER LOW DROPS INTO NEVADA. FOR THURSDAY INTO FRIDAY
UPPER LOW SHOWS SIGNS OF SPLITTING WITH GFS NOW FOLLOWING PREVIOUS
ECMWF SOLUTION OF PUSHING NORTHERN SHORTWAVE NORTHEAST TOWARD THE
DAKOTAS AND SOUTHERN LOW CUTTING OFF OVER 4 CORNERS REGION. BOTH
SOLUTIONS MAINTAIN WRAP AROUND PRECIPITATION OVER THE REGION WITH
BEST CHANCES OVER THE EASTERN HALF OF THE FCST AREA. HAVE TRENDED
POPS SLIGHTLY LOWER THURSDAY NIGHT INTO FRIDAY. SNOW LEVELS
CONTINUE TO DROP WITH THE COOLER AIR MASS BEHIND THE LOW BUT THE
WRAP AROUND MOISTURE AND WARM COMPLICATE THE PATTERN. AT THIS
POINT DO NOT BELIEVE THAT SNOW LEVELS WILL DROP MUCH BELOW 6000
FEET THROUGH THE DURATION OF THE EVENT. SNOW TOTALS THROUGH FRIDAY
APPEAR TO RANGE BETWEEN 6 INCHES AND A FOOT MAINLY ABOVE 7500
FEET OVER A THREE DAY PERIOD. WILL CONTINUE TO ADVERTISE PATTERN
CHANGE WITH SPECIAL WEATHER STATEMENT AND HOLD OFF ON ADVISORIES.

UPPER LOW FINALLY EJECTS TOWARD THE GREAT PLAINS LATE SATURDAY
INTO SUNDAY WITH TRAILING UPPER RIDGE MOVING OVER THE REGION.
GUIDANCE REMAINS ON THE COOL SIDE FOR TEMPERATURES. SOME
DIFFERENCES BETWEEN GFS AND ECMWF REGARDING ARRIVAL OF NEXT
PACIFIC TROUGH...MAINLY HINGING ON PATH OF DEPARTING LOW. OPTED TO
LEAVE FCST TRENDED TOWARD CLIMO AND GUIDANCE POPS FOR THE WEEKEND
AND BEYOND. DMH

AVIATION...VFR CONDITIONS WILL DOMINATE ALTHOUGH TONIGHT SHOWERS
AND A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING. SHOWERS WILL BE
INCREASING TOWARD MORNING AND TUESDAY. SNOW LEVELS WILL FALL TO
AROUND 9500-10000FT OVER THE CENTRAL MOUNTAINS WITH HIGHER LEVELS
TO THE EAST. ALL SITES WILL LIKELY SEE SCATTERED TO BROKEN LOWER
CLOUDS TOMORROW. KSUN IS THE ONLY SITE THAT MAY APPROACH OR
ACTUALLY SEE MVFR CONDITIONS. GUSTY SOUTHERLY WINDS WILL AFFECT
MANY LOCATIONS THROUGHOUT THE PERIOD...ALTHOUGH KSUN SHOULD SEE
THE USUAL NIGHTTIME WIND SHIFT WITH THE CAVEAT OF SPEEDS BEING
LIGHTER AND MORE VARIABLE. KEYES

FIRE WEATHER...SHOWERS WILL BE INCREASING IN THE NEXT 24 HOURS AS
THE FIRST WAVE SPINNING AWAY FROM A LARGE OFFSHORE SYSTEM COMES OUR
WAY. GUSTY WINDS WITH GUSTS OF 25-35 MPH IF NO HIGHER CONTINUING
THROUGH THIS EVENING. WINDS SHOULD DIE DOWN A BIT EXCEPT AT RIDGETOP
AND ACROSS THE SOUTH AND EAST AHEAD OF A WEAK FRONT MOVING THROUGH
THE AREA TONIGHT AND TOMORROW. SNOW LEVELS WILL FALL TO AROUND
9500-10000FT ACROSS WESTERN AREAS BY TUESDAY AFTERNOON AND TO
7500-8500FT ON WEDNESDAY. WIDESPREAD RAIN AND HIGHER ELEVATION SNOW ARRIVES
LATER WEDNESDAY AND SHOULD CONTINUE INTO FRIDAY. SNOW LEVELS BY
LATER THURSDAY FALL TO 6500-7500 FT ACROSS THE SOUTH AND 8000-9000FT
ACROSS THE NORTH AND ALONG THE WYOMING BORDER. DUE TO WARM GROUND
TEMPERATURES...ANY DECENT ACCUMULATIONS SHOULD BE LIMITED TO ABOVE
7000 FEET WHERE FORECAST AMOUNTS WILL BE UP TO 8 INCHES AND LOCALLY
HIGHER ON THE HIGHEST PEAKS OF THE CENTRAL MOUNTAINS. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 3, 5:21 AM MDT, 22 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
521 AM MDT MON OCT 3 2011

IDZ017>025-031-032-041130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
521 AM MDT MON OCT 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES 10 TO 15 DEGREES ABOVE NORMAL CAN
BE EXPECTED AGAIN THIS AFTERNOON ACROSS THE AREA. ADDITIONALLY...
MOISTURE MOVING INTO THE AREA WILL ALLOW FOR AFTERNOON ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIGNIFICANT CHANGE IN THE WEATHER PATTERN IS IN STORE STARTING
TUESDAY AS A LARGE STORM SYSTEM IS FORECAST TO MOVE SLOWLY
ACROSS OUR AREA. WIDESPREAD PRECIPITATION AND STRONG SOUTHERLY
WINDS WILL DEVELOP AHEAD OF THE COLD FRONT ON TUESDAY. EXPECT
CONTINUED WIDESPREAD PRECIPITATION LATE WEDNESDAY AS THE COLD
FRONT MOVES THROUGH. ADDITIONALLY...EXPECT SIGNIFICANT SNOWFALL
ABOVE 8000 FT MAINLY WEDNESDAY THROUGH FRIDAY MORNING. EXPECT
BELOW AVERAGE TEMPERATURES THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 8:44 PM MDTSpecial Weather StatementPIHBlaine, Lincoln, Minidoka46 min
Oct 3, 9:37 PM MDTSpecial Weather StatementPIHCaribou, Franklin38 min
Oct 4, 5:39 PM MDTSpecial Weather StatementPIHBlaine66 min

Nearby

Red Flag Warnings in Idaho, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.